the joys of being a woman…
To my gentlemen readers (do I even have any?…), I promise I won’t be offended if you want to skip this post.
When I was little, I always thought a gynecologist was a nose doctor. I think I got the prefixes “gyno” and “rhino” confused. I had heard that “rhinoplasty” was surgery of the nose, but in my head it was called “gynoplasty”, so naturally a gynecologist would be a nose doctor. I would overhear women talk and would think it must be uncomfortable to have a doctor insert things up your nose. Imagine my discomfort when I found out what really goes on…
Now I call it a “hoo hoo” doctor, just to make sure I’m not contributing to the misconceptions of other little girls.
I had a visit with the hoo hoo doctor last week. It was a fairly uneventful visit, which is always good. She asked me questions for literally an hour – all the typical lifestyle, diet, family medical history questions. Am I married? Do I have kids? I’m 29 and 48 months (or, mid 30′s, if you’re going to get technical…), why don’t I have kids?
I understand that, at my age, this is probably a valid question. Especially when I was surrounded by pamphlets and diagrams about babies and pregnancy and conception and…..babies. In fact, some lady may have once popped out a kid on the exact table I was sitting on at that moment. However, I like my doctors like I like my donuts: non-judgmental.
So, I answered the question how I usually do when asked: I’m just too awesome to conceive.
The doctor began asking about headaches, and we dove into the subject of my migraines. She looked at my records and noticed I take a birth control pill (don’t worry, mom and dad, it’s for health reasons – I still don’t know about S-E-X ). The pill I take is a combination pill, meaning it has both estrogen and progesterone. The doctor explained that the estrogen in the pill could actually be contributing to my migraines.
Funny how I’ve been on it for almost 8 years, and no one thought to mention that.
So, she wrote me a prescription for a non-estrogen pill.
And now for the “scientific” part of the post, where I try to sound all smart:
Women are three times as likely as men to have migraines. There are many causes of migraines, but it is believed that part of the reason migraines plague women more is due to hormones. Obviously estrogen is a hormone. From what I’ve read, estrogen associated migraines are usually caused by a sharp decline in estrogen levels, almost like a withdrawal. Taking an estrogen pill for three weeks, then stopping for a week, makes estrogen levels plummet. Serotonin levels in women are directly correlated to estrogen levels. So, as estrogen levels drop, so do serotonin levels. The decline in serotonergic function can lead to vasodilation of the blood vessels in the head, meaning the blood vessels expand, which triggers nerve endings to release neurotransmitters and causes an imbalance. The imbalance leads to extreme pain in the form of a migraine. However, estrogen levels will still fluctuate (after all, I am a woman) even without an estrogen containing pill, so there is certainly a chance switching to a progesterone-only pill won’t do a damn thing. For more information, read this article.
That’s about all I know (and, remember, I’m not a doctor, nor am I providing medical advice).
So, I shall try a progesterone pill, which may or may not help with my migraines, may or may not make me gain even more weight, and may or may not make me ill.
Awesome. Don’t you just love being a woman?
I haven’t taken the new pill yet, but I’ll let you know if it reduces my migraines. Some of my migraines are caused by occipital neuralgia, so I know it won’t eliminate them, but I’d settle for a reduction
“Being powerful is like being a lady. If you have to tell people you are, you aren’t.” – Margaret Thatcher